Thanks Thanks:  0
Likes Likes:  0
Page 1 of 2 12 LastLast
Results 1 to 10 of 19

Thread: Clonidine Information Resources

  1. #1
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,843

    Default Clonidine Information Resources

    Clonidine is the generic name for the drug Catapres, originally marketed by Boehringer-Ingelheim in Canada. The Canadian monograph for Catapres can be viewed HERE as a pdf file at the Boeringer Canada website.

    A precaution in the monograph warns against sudden discontinuation of the medication. This might be due to its short half life of 12 hours, and would likely requiring tapering the dosage gradually in order to discontinue the medication.. Check with your doctor or pharmacist for specific instructions when this or any medication needs to be discontinued.

    Another resource for clonidine can be found HERE to provide an overview of the medication. This second site is based on U.S. prescribing information, but provides information in lay terms.

    Be sure your doctor is aware of all medications you take in addition to clonidine, including any over the counter preparations, supplements and of course prescrition meds to avoid possible drug or food interactions.

  2. #2

    Default Clonidine Information Resources

    I have taken Clonidine since I was diagnosed. I would say from personal experience that the biggest side affect with that drug to me was drowsyness. But I did take a small dosage. I was never at risk of problems from abruptly stopping this medication but my nuerologist did warn me that if we kept upping the dosage that the risk would become greater and greater. But I will say that it has "done its job" when I take it, although because I have been taking it for 15 years now its not as affective due to my tolorence towards it so I am pretty much not using it anymore. Anyways, thats just my 2 cents on the med, lol.
    The other day at a local grocery store, I saw a rack with books on it and one of them said, "pregancy for dummies"............

  3. #3
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,843

    Default Clonidine Information Resources

    Thanks for sharing your experience, Adam! Have you stopped taking the medication completely due to tolerance?

    Has your doctor talked about whether its effectiveness would return if you stopped for a period of time then resumed?

    What was the greatest benefit you experienced with clonidine?

  4. #4

    Default Clonidine Information Resources

    My doctor just prescribed clonidine to me today. I start taking it tomorrow... I'll let you know how it goes.

    My brother used to take it, but my mother stopped it because he was gaining too much weight. Apparently an increased appetite is a common side-effect also.
    Colin

  5. #5
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,843

    Default Clonidine Information Resources

    Please do share your experience with this medication. It will be helpful to other Forum members whose physician might be discussing this option with them

  6. #6

    Default Clonidine Information Resources

    Steve,

    I partly stopped cause it was not as affective as it used to be, but partly cause I wanna do as few meds as possible, or few side affects as possible. My doctor told me about the tolorence but to be honest I havent talked about it much with her. I should do so on my next visit. The best part was few side affects.
    The other day at a local grocery store, I saw a rack with books on it and one of them said, "pregancy for dummies"............

  7. #7
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,843

    Default Clonidine Information Resources

    I wanna do as few meds as possible....The best part was few side affects.
    Understood Adam, and your point is well taken. If one can deal with TS without medications, so much the better. However if one finds their quality of life is affected to such a degree that the only recourse is to use medication, then it comes down to a benefits vs risk and inconvenience due to side effects.

    This is where your physician can help in weighing the options.

    This idea might not apply to all medical conditions, because if someone has high blood pressure or elevated cholesterol or another treatable condition where their life expectancy would be affected then the decision might be different.

    It would be interesting to learn more about the tolerance issue with clonidine when it is used to treat TS, and if you are able to get some insights from your doctor, please post them here for the benefit of our Forum members.

  8. #8

    Default Clonidine Information Resources

    Oh, I will definately bring it up to my doctor next time. As far as the meds go, I totally agree, going without meds is prolly the best situation but only if the "cons" dont outweigh the "pros". I have been on meds since I was diagnosed and they have worked very well but I did get tired from them. I want to try going with out them for a while here and then compare if I liked being on them more or with out them more. My doctor has oked this so please dont do this on your own judgment if your on meds. Always consult your doctor before doing anything radical like this. But if in a year or so I find that I liked being on meds more, I will go back. I just got tired of being tired (if that makes any sense, lol) all the time. Always taking a nap at break while at work, falling alseep in school(although Im almost done with college now), not having the energy to do anything. But if my tics just become too much I will go back. I also do want to ask my doctor about what other meds are out there and more specifically what the side affects are, or most common ones.
    The other day at a local grocery store, I saw a rack with books on it and one of them said, "pregancy for dummies"............

  9. #9
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,843

    Default Clonidine Information Resources

    Adam,

    You have made some good points.

    Always consult your doctor before doing anything radical like this
    and

    I just got tired of being tired
    Drowsiness is a common side effect of many psychotropic (meds that affect mood) drugs, and is a frequent cause for patients wanting to discontinue taking them.

    Sometimes these side effects go away with time, as the body becomes acclimated to the new brain chemistry, but sometimes they do not go away.

    Your decision to discontinue the medication due to bothersome side effects to you, is not at all unusual, and of course working in partnership with your doctor, as you correctly allude to, is the best way to manage your health care.

    As has been said before, quality of life and benefits vs risks and inconveniences should be some of the determining factors in the treatment one chooses, in consultation with one's physician.

  10. #10

    Default Clonidine Information Resources

    I concurr with the drowsiness factor. After only 5 days of clonidine, it's been putting me to sleep. That actually makes it very effective at supressing tics... I don't tic so much when I'm sleeping... but aside from the drowsiness, I haven't noticed much of an actual change in tics, or anything else.

    Unfortunately, though, falling asleep on my keyboard at work isn't so good for my career.

    I also found that my legs and arms were falling asleep occasionally. Clonidine isn't supposed to affect your blood pressure if it's normal... but perhaps mine isn't quite where it should be.

    Either way, clonidine hasn't been working for me.
    Colin

Similar Threads

  1. Wellbutrin Product Information
    By Steve in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 0
    Last Post: January 22, 2006, 06:28 PM
  2. New and Needing Information!
    By Worried Step Mom in forum New Members: Introductions
    Replies: 6
    Last Post: November 18, 2005, 01:17 AM
  3. cousin to Clonidine
    By redzmum in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 13
    Last Post: October 1, 2005, 12:55 PM
  4. Does the forum have a list of TS+ web resources?
    By tourettetiger in forum Symptoms, Causes, and Resources
    Replies: 1
    Last Post: September 12, 2005, 10:17 AM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •